Hail, Accomack
- When
- April 22, 3:37 PM EST
- Where
- Accomack County, Greenbackville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -75.420
Nickel size hail was reported and covering the ground.
Isolated severe thunderstorm produced large hail across portions of eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm produced large hail across portions of eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 22, 3:04 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT WED APR 22 2009
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE REGION EARLY THIS
EVENING...AND OFF THE COAST BY THURSDAY MORNING. HIGH PRESSURE
WILL BUILD INTO THE AREA BY THURSDAY AFTERNOON...AND WILL SETTLE
OVER THE MID ATLANTIC STATES THURSDAY NIGHT INTO FRIDAY. THE HIGH
WILL BECOME CENTERED OFF THE SOUTHEAST COAST OVER THE WEEKEND...BRINGING
DRY AND VERY WARM CONDITIONS TO THE REGION.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST WEATHER ANALYSIS DEPICTS A WEAK SFC TROUGH OF LOW PRESSURE
ALONG THE EAST COAST...WITH A BROAD UPPER LEVEL LOW PRESSURE
SYSTEM CENTERED OVER THE GREAT LAKES. SEVERAL SHORTWAVES CONTINUE ROTATING
AROUND THE BASE OF THE UPR LOW...LEADING VORT MAX CURRENTLY TRACKING
ACRS ERN NC/SE VA AND WILL LIKELY BE WELL OFFSHORE BY 00Z. THIS
FEATURE AND STEEP MID LVL LAPSE RATES (RUC SHOWING 7 TO 7.5C RATES
OVER NORTHERN PORTIONS OF THE CWA CURRENTLY) HAS KEPT SCTD TO
NUMEROUS SHWRS OVER THE AREA THIS AFTN IN SPITE OF THE VERY DRY
LOW LVLS. GIVEN THE DIURNAL NATURE OF THESE SHWRS/ISO TSTMS HAVE
ISSUED THE FCST WITH A THROUGH 7 PM GROUPING...AS MUCH OF THE
ACTIVITY SHOULD DIMINISH THEREAFTER. HAVE LIKELY POPS (60-70%) FOR
NRN NECK/ERN SHORE...TAPERED TO ONLY SLIGHT CHC (20%) OVER FAR
SOUTHERN VA AND NE NC (WHERE DEW PTS HAVE DROPPED INTO THE 20S AND
LAPSE RATES ARE WEAKER). SOME OF THE SHWRS/ISO TSTMS WILL BE
CAPABLE OF AT LEAST SMALL HAIL GIVEN VERY LOW FREEZING
LVLS...AROUND 5 K FT. ALSO OF NOTE...WL CONTINUE BREEZY TO WINDY
W/ GUSTS 35-40 MPH THROUGH SUNSET...DUE TO DEEP MIXING...AS STRONG
LAPSE RATES SHOULD MIX DOWN GUSTY WNDS ALOFT.
OTHERWISE...EXPECT DIMINISHING ACTIVITY AND CLEARING SKIES LATER
THIS EVENING...BUT ONE LAST BIT OF UPR ENERGY (CURRENTLY IN
MICHIGAN) CROSSES THE NORTHERN ZONES OVERNIGHT...SO KEEP LOW CHC
POPS EVEN OVERNIGHT FOR ERN SHORE. SIDING W/ WARMER SIDE OF GDNC
DUE TO MIXING...LOWS IN THE U30S/NR 40 OVER INTERIOR EASTERN SHORE AND MUCH
OF PIEDMONT...WITH 40-45 ELSEWHERE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THU/FRI...
SHORT TERM PERIOD CHARACTERIZED BY GRADUAL CLEARING AND WARMING
TREND. PRIMARY CHALLENGES WERE IN TIMING CLEARING AND WITH
TEMPERATURES.
UPR TROF (FINALLY) LIFTS NE OF THE MID- ATLANTIC BY
MIDDAY THU...WITH DRYING CONDITIONS AND GRADUALLY RISING HEIGHTS
THU ALLOWING FOR A MODEST WARMUP. CONTINUED DOWNSLOPE FLOW SHOULD
ALLOW FOR MOSTLY CLEAR/SUNNY SKIES...WITH A CHILLY NIGHT WEDNESDAY
NIGHT. LOOKING FOR LOWS WED NIGHT IN THE UPR 30S TO NR 40. BUMPED
HIGHS UPWARD ABOUT A CATEGORY GIVEN WARMER MOS GUIDANCE AND
QUICKLY RISING HEIGHTS BOTH THU AND FRI. HIGHS THU RANGING FROM
THE LWR/MID 60S ON THE ERN SHORE TO LOW70 70 OVER FAR SOUTHERN
VA/NC INTERIOR SECTIONS. WARMING TREND CONTINUES FRI...AS UPR
RIDGE AXIS MOVES OVERHEAD AND SFC HIGH PUSHES OFFSHORE (TO THE SE)
RESULTANT STRONG RETURN FLOW SETUP SHOULD ALLOW FOR A WARM DAY
FRIDAY. WENT ABV GUIDANCE VALUES ONCE AGAIN FOR HIGHS FRIDAY GIVEN
MAX INSOLATION AND QUICKLY RISING HEIGHTS...HIGHS IN THE UPR 70S
TO L80S INLAND...LWR/MID 70S ALONG THE COAST. VERY WARM SAT W/
SFC HIGH WELL OFF TO THE SE...THICKNESSES YIELD HIGHS IN UPR 80S
INLAND AND LWR 80S ALONG THE COAST (A BIT COOLER ERN SHORE).
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NOT MUCH CHANGE FROM YSTRDYS THNKG. NEARLY STNRY BERMUDA HIGH
PROVIDES THE ERLY TASTE OF SUMMER THRU PRD. XPCT DRY CNDTNS WITH
HIGHS IN THE M-U80S W OF CHES BAY (PSBLY THE FIRST 90???)...80-85
ALONG THE COAST. LCL C-BREEZES CUD KEEP TMPS IN THE 70S AT THE
BEACHES THOUGH.
ECMWF SOLN DIFFERS FROM THE GFS ON WED...THOUGH BOTH WANT TO BRING
THE NXT FRNT THRU LATE IN THE DAY. ECMWF SAGS A BKDR FRNT N-S DRNG
AFTRN/EVE WITH ONLY A NARROW BAND OF MSTR WHILE GFS HAS A W-E MOVG
CDFRNT MOVG ACROSS THE AREA WITH A WIDER BAND OF MSTR. GIVEN THIS
IS A DAY 7 FCST...WILL TREND DAY TOWARD MORE CLD COVER...BUT HOLD
BACK ANY POPS ATTM AS IT MAY BY WED EVE B4 THE NXT CHC OF PCPN.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCT SHWRS WILL CONTINUE TO MOVE E ACROSS THE AREA THROUGH THE
AFTERNOON. SHWRS WILL BEGIN TO DIMINISH ONCE THE SUN SETS. W
WINDS 15 KT WITH GUSTS T0 AROUND 25 KT WILL GRADUALLY DIMINISH TO
AROUND 10 KT LATE THIS EVENING BEFORE COMING BACK UP AGAIN THU
MORNING. VFR CONDS EXPECTED TO CONTINUE TNGT THROUGH REST OF THE
WEEK.
&&
.MARINE...
WILL CONT SCA TONITE AS TIGHT P-GRDNT KEEPS WNDS AOA 20 KTS WITH
SEAS BTWN 4-5 FT. SCNDRY TROF CROSSES RGN THU AM...SO WILL KEEP SCA
GOING THRU NOON. XPCT WNDS TO DMNSH BLO SCA LVLS THU AFTRN. AFTR
THAT...FLOW GRDLLY BECOMES SW AND REMAINS BLO SCA LVLS AS HIGH PRS
MOVES OFF AND BECOMES ANCHORED OFF THE MID ATLNTC COAST THRU WKEND.
&&
.FIRE WEATHER...
IN COORDINATION W/ MHX/RAH AND NC FORESTRY HAVE RAISED AN
INCREASED FIRE DANGER STATEMNT FOR NC ZONES AND WILL KEEP IT GOING
THRU 8 PM (EXCEPT FOR OUTER BANKS) AS RH VALUES AROUND 20 TO 30%
CONTINUE. SCTD PRECIP EARLIER TODAY SO FUELS ARE NOT DRY ENOUGH
FOR RED FLAG WRNG.
MAY ALSO NEED AT LEAST AN SPS FOR FIRE DANGER ON THU...STILL GUSTY
WEST WINDS AND VERY DRY..RH DROPPING INTO THE 20% RANGE.
&&
.CLIMATE...
RECORD HIGHS SAT AND INTO EARLY NEXT WEEK ARE GENERALLY WELL INTO
THE 90S AT RIC/ORF/SBY/ECG SO AT THIS POINT DO NOT EXPECT RECORDS
TO BE SET...BUT WILL CONTINUE TO MONITOR.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT THURSDAY FOR ANZ630>632-
650-652.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ633-654-
656-658.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...MPR
AVIATION...CY
MARINE...MPR
FIRE WEATHER...LKB
CLIMATE...LKBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 339 PM EDT WED APR 22 2009 ANZ633-654-656-658-231945- CURRITUCK SOUND- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 339 PM EDT WED APR 22 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-650-652-231945- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- 339 PM EDT WED APR 22 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ102-VAZ060-061-065>070-079>081-087>089-092>098-231945- OUTER BANKS CURRITUCK-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG- NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE- PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- 339 PM EDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS WILL CONTINUE THROUGH SUNSET. WEST WINDS WILL GUST TO AROUND 35 MPH THROUGH SUNSET AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-231945- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS- 339 PM EDT WED APR 22 2009 ...INCREASED FIRE DANGER IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. INCREASED FIRE DANGER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ048-049-062>064-071>078-082>086-090-091-099-100-231945- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK- ACCOMACK-NORTHAMPTON VA- 339 PM EDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNSET. GUSTY WEST WINDS TO 35 MPH WILL CONTINUE THROUGH 8 PM. SOME STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 346 PM EDT WED APR 22 2009 VAZ099-222045- ACCOMACK VA- 346 PM EDT WED APR 22 2009 ...A FEW SHOWERS WITH STRONG WINDS MOVING TO THE SOUTHEAST... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHOWERS 24 MILES EAST OF NORTHUMBERLAND COUNTY...OR ABOUT 12 MILES SOUTHWEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CLAM...AND...GUILFORD AT 435 PM EDT...PARKSLEY...AND...BLOXOM AT 440 PM EDT...MODEST TOWN...AND...NELSONIA AT 445 PM EDT. WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 348 PM EDT WED APR 22 2009 VAZ099-222045- ACCOMACK VA- 348 PM EDT WED APR 22 2009 ...A FEW SHOWERS WITH STRONG WINDS MOVING TO THE SOUTHEAST... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW SHOWERS 24 MILES EAST OF NORTHUMBERLAND COUNTY...OR ABOUT 12 MILES SOUTHWEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CLAM...AND...GUILFORD AT 435 PM EDT...PARKSLEY...AND...BLOXOM AT 440 PM EDT...MODEST TOWN...AND...NELSONIA AT 445 PM EDT. WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 411 PM EDT WED APR 22 2009 VAZ099-222115- ACCOMACK VA- 411 PM EDT WED APR 22 2009 ...A BROKEN LINE OF STRONG THUNDERSTORMS MOVING TO THE EAST... AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 21 MILES WEST OF CHINCOTEAGUE TO 34 MILES WEST OF CHINCOTEAGUE...OR FROM 6 MILES EAST OF CRISFIELD TO 13 MILES SOUTHWEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... CHINCOTEAGUE AROUND 505 PM EDT... ASSATEAGUE ISLAND AROUND 510 PM EDT... WIND GUSTS TO 45 MPH...SMALL HAIL...AND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 415 PM EDT WED APR 22 2009 NCZ012>017-030>032-230000- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS- INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE... ELIZABETH CITY...EDENTON 415 PM EDT WED APR 22 2009 ...INCREASED FIRE DANGER THROUGH EARLY EVENING ACROSS NORTHEAST NORTH CAROLINA... SUSTAINED WEST WINDS AROUND 20 MPH...WILL GUST AS HIGH AS 40 MPH THROUGH EARLY EVENING...AS RELATIVE HUMIDITIES REMAIN BETWEEN 20 AND 30 PERCENT. WITH THESE DRY AND BREEZY CONDITIONS...FINE FUELS SUCH AS GRASSES...PINE NEEDLES...AND TWIGS WILL QUICKLY DRY OUT...PRODUCING AN INCREASED FIRE DANGER ACROSS THE AREA. BURNING IS DISCOURAGED TODAY AS WEATHER CONDITIONS COULD RESULT IN THE RAPID SPREAD OF FIRES. BROWN
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT WED APR 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL GREENBRIER 36.78N 76.21W
04/20/2009 E0.75 INCH CITY OF VIRGINIA B VA PUBLIC
PENNY SIZE HAIL GREENBRIAR MALL AREA
0230 PM HAIL 6 SW NORFOLK INTERNATIO 36.84N 76.27W
04/20/2009 E0.88 INCH CITY OF NORFOLK VA LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED
0245 PM HAIL 1 ENE NORVIEW 36.89N 76.23W
04/20/2009 E1.00 INCH CITY OF NORFOLK VA PUBLIC
1 INCH HAIL HALPRIN DR IN ROOSEVELT GARDENS
0314 PM HAIL WEST POINT 37.55N 76.80W
04/20/2009 E0.88 INCH KING WILLIAM VA EMERGENCY MNGR
0430 PM HAIL 4 NE CHARLES CITY 37.38N 77.02W
04/20/2009 E0.75 INCH CHARLES CITY VA LAW ENFORCEMENT
DIME TO PENNY HAIL ON LOTT CARY RD
0430 PM HAIL 4 NE CHARLES CITY 37.38N 77.02W
04/20/2009 E0.75 INCH CHARLES CITY VA LAW ENFORCEMENT
PENNY TO DIME SIZE HAIL LOTT CARY RD
0430 PM HAIL 4 NE CHARLES CITY 37.38N 77.02W
04/20/2009 E0.75 INCH CHARLES CITY VA LAW ENFORCEMENT
PENNY TO DIME SIZE HAIL LOTT CARY RD
0430 PM HAIL 4 NE CHARLES CITY 37.38N 77.02W
04/20/2009 E0.50 INCH CHARLES CITY VA LAW ENFORCEMENT
PENNY TO DIME SIZE HAIL LOTT CARY RD
0440 PM HAIL EMPORIA 36.69N 77.54W
04/20/2009 E1.50 INCH CITY OF EMPORIA VA PUBLIC
REPORTS OF PENNY TO PING PONG SIZE HAIL. GM DEALERSHIP
HAD HAIL DAMAGE TO 164 CARS AND TRUCKS.
0440 PM HAIL COLONIAL HEIGHTS 37.26N 77.40W
04/20/2009 E0.88 INCH CITY OF COLONIAL H VA TRAINED SPOTTER
DOWNTOWN COLONIAL HEIGHTS
0440 PM HAIL EMPORIA 36.69N 77.54W
04/20/2009 E1.00 INCH CITY OF EMPORIA VA TRAINED SPOTTER
0445 PM FUNNEL CLOUD PRINCE GEORGE 37.22N 77.29W
04/20/2009 PRINCE GEORGE VA LAW ENFORCEMENT
PUDDLE DUCK RD AND TEMPLE AVE
0446 PM FUNNEL CLOUD HOPEWELL 37.29N 77.30W
04/20/2009 CITY OF HOPEWELL VA LAW ENFORCEMENT
SPOTTED NEAR BRANDYWINE ST
0451 PM TSTM WND DMG HOPEWELL 37.29N 77.30W
04/20/2009 CITY OF HOPEWELL VA BROADCAST MEDIA
LARGE TREE UPROOTED WITH ANOTHER LARGE TREE FALLING ON A
HOUSE. PEA TO DIME SIZE HAIL COVERED THE GROUND.
0500 PM HAIL 5 N EMPORIA 36.77N 77.54W
04/20/2009 E0.75 INCH GREENSVILLE VA LAW ENFORCEMENT
GREENSVILLE POLICE STATION
0512 PM HAIL 2 S KING AND QUEEN COUR 37.64N 76.88W
04/20/2009 E1.00 INCH KING WILLIAM VA LAW ENFORCEMENT
QUARTER SIZE HAIL
0512 PM HAIL KING AND QUEEN COURTHOU 37.67N 76.88W
04/20/2009 E1.00 INCH KING AND QUEEN VA LAW ENFORCEMENT
QUARTER SIZE HAIL
0515 PM HAIL LANEXA 37.42N 76.91W
04/20/2009 E0.75 INCH NEW KENT VA LAW ENFORCEMENT
0515 PM HAIL PROVIDENCE FORGE 37.44N 77.05W
04/20/2009 E0.75 INCH NEW KENT VA LAW ENFORCEMENT
0515 PM HAIL LANEXA 37.42N 76.91W
04/20/2009 E0.75 INCH NEW KENT VA LAW ENFORCEMENT
PENNY TO DIME SIZE HAIL
0515 PM HAIL PROVIDENCE FORGE 37.44N 77.05W
04/20/2009 E0.75 INCH NEW KENT VA LAW ENFORCEMENT
0520 PM HAIL 5 S HAMPDEN SYDNEY 37.17N 78.46W
04/20/2009 E0.50 INCH PRINCE EDWARD VA TRAINED SPOTTER
0524 PM FUNNEL CLOUD 2 SE WEST POINT 37.53N 76.77W
04/20/2009 KING AND QUEEN VA PUBLIC
FUNNEL CLOUD REPORTED JUST TO THE NW OF THE MIDDLE
PENINSULA AIRPORT.
0525 PM HAIL 2 S KEYSVILLE 37.01N 78.48W
04/20/2009 E1.00 INCH CHARLOTTE VA PUBLIC
COVERING GROUND LIKE SNOW. HEADED N ON RTE 15
0530 PM HAIL WILLIAMSBURG 37.27N 76.71W
04/20/2009 E1.00 INCH CITY OF WILLIAMSBU VA BROADCAST MEDIA
HAIL BETWEEN 530 AND 545 PM
0535 PM HAIL 2 N FARMVILLE 37.33N 78.40W
04/20/2009 E1.00 INCH CUMBERLAND VA PUBLIC
ON CUMBERLAND RD
0540 PM HAIL 1 S FARMVILLE 37.28N 78.40W
04/20/2009 E1.25 INCH PRINCE EDWARD VA PUBLIC
HAIL COVERING ROAD
0545 PM TSTM WND DMG 6 SSE YORKTOWN 37.15N 76.47W
04/20/2009 YORK VA FIRE DEPT/RESCUE
JUST N OF PHF AIRPORT NEAR ORIANA RD AND ELM DR...8 LARGE
TREES AND A TELEPHONE POLE SNAPPED OFF
0545 PM HAIL 3 WSW DOWNTOWN PORTSMOU 36.82N 76.35W
04/20/2009 E0.75 INCH CITY OF PORTSMOUTH VA TRAINED SPOTTER
HODGES MANOR SECTION
0545 PM TSTM WND GST PATRICK HENRY FIELD 37.13N 76.50W
04/20/2009 M64.00 MPH CITY OF NEWPORT NE VA ASOS
0557 PM HAIL JAMES CITY 35.07N 77.02W
04/20/2009 E1.00 INCH CRAVEN NC TRAINED SPOTTER
QUARTER SIZE HAIL IN JAMES CITY
0557 PM TSTM WND DMG 3 NE PATRICK HENRY FIEL 37.16N 76.46W
04/20/2009 YORK VA FIRE DEPT/RESCUE
RV PICKED UP AND MOVED...NEAR GRAFTON DR JUST OFF RTE 17
0600 PM HAIL HAYES 37.38N 76.50W
04/20/2009 E0.88 INCH GLOUCESTER VA TRAINED SPOTTER
NICKLE SIZE HAIL IN HAYES
0605 PM HAIL CREWE 37.18N 78.13W
04/20/2009 E1.00 INCH NOTTOWAY VA TRAINED SPOTTER
QUARTER SIZE HAIL IN CREWE
0615 PM HAIL 5 S AMELIA COURTHOUSE 37.27N 77.98W
04/20/2009 E0.88 INCH AMELIA VA LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED
0640 PM HAIL SUSSEX 36.92N 77.28W
04/20/2009 E0.88 INCH SUSSEX VA LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED
0745 PM HAIL 2 SW MOONLIGHT 37.01N 76.75W
04/20/2009 M1.00 INCH ISLE OF WIGHT VA FIRE DEPT/RESCUE
3/4 TO 1 INCH HAIL COVERED GROUND.
0745 PM TORNADO 2 SW MOONLIGHT 37.00N 76.78W
04/20/2009 ISLE OF WIGHT VA PUBLIC
POSSIBLE TOUCHDOWN...NO DAMAGE REPORT
0745 PM TORNADO RAYNOR 36.95N 76.78W
04/20/2009 F0 ISLE OF WIGHT VA NWS STORM SURVEY
EF0 TORNADO TRACKED INTERMITTENTLY FROM NEAR RAYNOR
EAST-NORTHEAST TO 1 MILE NW OF SMITHFIELD. NUMEROUS
TOPPED...SEVERAL UPROOTED. MINOR DAMAGE TO HOMES AND
SHEDS. TORNADO TRACK WAS NEARLY 9 MILES LONG AND 100
YARDS WIDE. TORNADO LIFTED BEFORE REACHING RT. 10 AROUND
8 PM EDT.
0748 PM TSTM WND DMG 2 S MOONLIGHT 37.01N 76.72W
04/20/2009 ISLE OF WIGHT VA NWS STORM SURVEY
SCATTERED TREES DOWN...DAMAGE TO SHEDS SOUTH OF
MOONLIGHT. ORIGINALLY REPORTED AS A TORNADO. DAMAGE MORE
SUGGESTIVE OF STRAIGHT LINE WINDS.
0750 PM TORNADO 5 W SMITHFIELD 36.98N 76.71W
04/20/2009 ISLE OF WIGHT VA PUBLIC
REPORTED TORNADO TOUCHDOWN BUT NO DAMAGE
0800 PM HAIL 8 NNW NEWPORT NEWS 37.18N 76.57W
04/20/2009 E0.88 INCH CITY OF NEWPORT NE VA TRAINED SPOTTER
PENNY TO MOTHBALL SIZE HAIL
0814 PM HAIL 1 SE GRAFTON 37.16N 76.45W
04/20/2009 E0.88 INCH YORK VA EMERGENCY MNGR
DIME TO NICKEL SIZE HAIL REPORTED
0816 PM TSTM WND GST PATRICK HENRY FIELD 37.13N 76.50W
04/20/2009 M59.00 MPH CITY OF NEWPORT NE VA ASOS
&&
WAMSLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 428 PM EDT WED APR 22 2009 MDZ024-025-VAZ099-222130- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD- 428 PM EDT WED APR 22 2009 ...STRONG THUNDERSTORM MOVING EASTWARD... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF CHINCOTEAGUE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREENBACKVILLE...AND... STOCKTON AT 440 PM EDT...CHINCOTEAGUE AT 450 PM EDT...ASSATEAGUE ISLAND AT 500 PM EDT. EXPECT HAIL UP TO THE SIZE OF DIMES...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WAMSLEY
The Dover AFB radar (KDOX), 92 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported and covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167957.